Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 234, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 4, 2017, 11:28 PM CDT for 6 counties in Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2017, 11:28 PM CDT (04:28 UTC)
- Expired
- Jul 5, 2017, 12:30 AM CDT
- In force
- 62 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Andrews County, TX, Crane County, TX, Ector County, TX, Loving County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 88 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1148 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 2806 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
323
WUUS54 KMAF 050428
SVRMAF
TXC003-103-135-301-475-495-050530-
/O.NEW.KMAF.SV.W.0234.170705T0428Z-170705T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1128 PM CDT TUE JUL 4 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Ector County in western Texas...
South central Andrews County in western Texas...
Northern Ward County in western Texas...
Winkler County in western Texas...
Northwestern Crane County in western Texas...
Southeastern Loving County in western Texas...
* Until 1230 AM CDT
* At 1125 PM CDT, severe thunderstorm were located 7 miles north of
Notrees to Kermit. The storms were moving to the southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Monahans, Kermit, Wink, West Odessa, Wickett, Thorntonville,
Barstow, Goldsmith, Pyote, Monahans Sandhills State Park, Notrees,
Penwell, Winkler County Airport, Roy Hurd Memorial Airport and
North Cowden.
This includes Interstate 20 between mile markers 48 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3200 10310 3200 10307 3202 10306 3215 10276
3217 10248 3168 10240 3142 10329 3141 10333
3142 10335 3141 10337 3143 10340 3183 10350
TIME...MOT...LOC 0425Z 043DEG 49KT 3203 10276
HAIL...1.00IN
WIND...60MPH
$$
121 follow-up statement
123
WWUS54 KMAF 050458
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
1158 PM CDT TUE JUL 4 2017
TXC003-103-135-301-475-495-050530-
/O.CON.KMAF.SV.W.0234.000000T0000Z-170705T0530Z/
Ector TX-Andrews TX-Ward TX-Winkler TX-Crane TX-Loving TX-
1158 PM CDT TUE JUL 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR ECTOR...SOUTH CENTRAL ANDREWS...NORTHERN WARD...WINKLER...
NORTHWESTERN CRANE AND SOUTHEASTERN LOVING COUNTIES...
At 1157 PM CDT, a severe thunderstorm was located near Notrees, or 17
miles northeast of Kermit, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Monahans, Kermit, Wink, West Odessa, Wickett, Thorntonville, Barstow,
Goldsmith, Pyote, Monahans Sandhills State Park, Notrees, Penwell,
Winkler County Airport, Roy Hurd Memorial Airport and North Cowden.
This includes Interstate 20 between mile markers 48 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm had a history of producing wind damage.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3200 10310 3200 10307 3202 10306 3215 10276
3217 10248 3168 10240 3142 10329 3141 10333
3142 10335 3141 10337 3143 10340 3183 10350
TIME...MOT...LOC 0457Z 043DEG 24KT 3197 10283
HAIL...1.00IN
WIND...60MPH
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 5:56 PM CDT, 5 hours 32 minutes earlier.
Area forecast discussion, Jul 4, 5:56 PM CDT, 5 hours 32 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 556 PM CDT Tue Jul 4 2017 .DISCUSSION... See aviation discussion below. && .AVIATION... Scattered thunderstorms are expected to continue across portions of southeast New Mexico and west Texas through mid evening (05/03z). Will place a tempo group for brief strong and variable winds and MVFR visibilities in tsra at KMAF and KINK based on latest trends. Later tonight a thunderstorm complex is forecast to move into the region from New Mexico and the Texas Panhandle and will impact KHOB, KMAF, KINK with brief strong gusty and variable winds and tempo MVFR visibilities in tsra in the 05/05z to 05/11z timeframe. 12 && .PREV DISCUSSION... /issued 210 PM CDT Tue Jul 4 2017/ DISCUSSION... Upper ridging is over the southwest part of the country with an upper low over northeast Oklahoma/southwest Missouri. This pattern has resulted in northwest flow aloft over the CWA. There is a chance of storms again across the area this afternoon into tonight due to good CAPE and lapse rates across the area. Enhanced omega and remaining outflow boundaries across the area will also aid in developing convection. Expect storms to develop across the higher terrain this afternoon and then develop into the Permian Basin later in the afternoon. The hi resolution models indicate an increase in convection across the Permian Basin late this afternoon with an MCS possibly coming into the area late this evening into tonight. Due to these conditions, have increased pops across the area this afternoon into tonight. Temperatures today are expected to be similar to yesterday with highs mostly in the upper 90s to triple digits. Chances of thunderstorms continue into Wednesday with a good supply of moisture but models are less clear on where convection will develop. Development of convection tomorrow may depend on where it is today. Temperatures are expected to be a little cooler on Wednesday due to cooler 850 mb temperatures. The upper ridge continues to build over the western and central part of the country on Thursday and the upper flow becomes northeasterly over the CWA. Temperatures will mostly be in the mid 90s across the Permian Basin on Thursday. There remains a chance of storms across the Davis Mountains and possibly extending to the Lower Trans Pecos and Big Bend area on Thursday. Not too much change for Friday except slightly warmer temperatures. The upper pattern remains the same over the weekend with mostly dry conditions. The upper ridge becomes more centered over the central conus during the early to mid part of next week. This will not have much impact on local conditions with temperatures mostly in the mid to upper 90s and rain mostly remaining confined to west of the Upper Trans Pecos. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 72 95 71 95 / 30 20 20 10 Carlsbad 71 98 70 97 / 20 20 10 10 Dryden 76 97 74 96 / 10 20 20 20 Fort Stockton 72 97 71 94 / 20 20 20 20 Guadalupe Pass 69 90 68 88 / 20 30 20 10 Hobbs 69 93 67 94 / 30 10 10 10 Marfa 61 90 63 88 / 20 30 20 20 Midland Intl Airport 73 96 72 95 / 30 20 20 10 Odessa 73 96 72 95 / 30 20 20 10 Wink 73 98 72 97 / 20 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/12
Hazardous weather outlook, Jul 4, 1:29 PM CDT, 9 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 129 PM CDT Tue Jul 4 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-051830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 129 PM CDT Tue Jul 4 2017 /1229 PM MDT Tue Jul 4 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms are expected to develop this afternoon, with the best chances across the Permian Basin and southwest towards the Davis and Guadalupe Mountains. Some storms may become strong enough to produce strong downburst winds, heavy rainfall, localized flash flooding, frequent lightning, and hail. Tonight, a cluster of storms called a Mesoscale Convective System is expected to drop south into southeastern New Mexico and the Permian Basin. Some storms may become strong enough for downburst winds, heavy rainfall, localized flash flooding, frequent lightning, and small hail. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Chances of thunderstorms continue into Wednesday. Some storms may become strong, capable of producing strong downburst winds, heavy rainfall, localized flash flooding, frequent lightning, and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Local storm report, Jul 4, 10:27 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1027 PM CDT TUE JUL 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND GST 2 NNE SEMINOLE 32.74N 102.64W
07/04/2017 M61 MPH Gaines TX MESONET
&&
AADLocal storm report, Jul 4, 10:46 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1046 PM CDT TUE JUL 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL COAHOMA 32.29N 101.31W
07/04/2017 E1.00 INCH HOWARD TX PUBLIC
PUBLIC REPORTED NICKEL TO QUARTER SIZED HAIL.
&&
AADSpecial weather statement, Jul 4, 10:53 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1053 PM CDT TUE JUL 4 2017
TXZ046>048-050>053-060>062-050415-
Midland TX-Mitchell TX-Martin TX-Dawson TX-Scurry TX-Andrews TX-
Ector TX-Howard TX-Borden TX-Winkler TX-
1053 PM CDT TUE JUL 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ECTOR...SOUTHERN
ANDREWS...SCURRY...NORTHWESTERN MIDLAND...NORTHEASTERN WINKLER...
BORDEN...NORTHERN HOWARD...MARTIN AND SOUTHEASTERN DAWSON COUNTIES
UNTIL 1115 PM CDT...
At 1050 PM CDT, Doppler radar was tracking a large
gust front ahead of thunderstorms from near Fluvanna, Gail,
Patricia and Andrews. The gust front was moving to the south
at 50 mph.
Wind gusts of 50 to 55 mph will be possible with this gust front.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this gust front passes.
&&
LAT...LON 3228 10141 3193 10258 3203 10294 3234 10306
3227 10260 3243 10210 3252 10195 3274 10148
3295 10127 3297 10105 3296 10080 3292 10066
3289 10066
TIME...MOT...LOC 0350Z 043DEG 85KT 3285 10103
12Special weather statement, Jul 4, 11:06 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1106 PM CDT TUE JUL 4 2017
TXZ058-074-075-050445-
Pecos TX-Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
1106 PM CDT TUE JUL 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS AND SOUTHERN
REEVES COUNTIES UNTIL 1145 PM CDT...
At 1105 PM CDT, Doppler radar was tracking strong thunderstorms near
Verhalen, or 20 miles south of Pecos, moving southwest at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Balmorhea, Verhalen, Toyahvale, Balmorhea Lake, Saragosa, Balmorhea
State Park, Toyah Lake and Firestone Test Track.
This includes Interstate 10 between mile markers 195 and 246.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3134 10346 3116 10319 3095 10303 3067 10343
3108 10399
TIME...MOT...LOC 0405Z 043DEG 49KT 3111 10349
12Special weather statement, Jul 4, 11:20 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1120 PM CDT TUE JUL 4 2017
TXZ046>048-050>053-059>062-067-050445-
Midland TX-Mitchell TX-Loving TX-Martin TX-Dawson TX-Scurry TX-
Andrews TX-Ector TX-Ward TX-Howard TX-Borden TX-Winkler TX-
1120 PM CDT TUE JUL 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR ECTOR...SOUTHEASTERN ANDREWS...
NORTHERN MITCHELL...SCURRY...NORTHWESTERN WARD...NORTHWESTERN
MIDLAND...WINKLER...SOUTHERN BORDEN...HOWARD...MARTIN...SOUTHEASTERN
DAWSON AND SOUTHEASTERN LOVING COUNTIES UNTIL 1145 PM CDT...
At 1116 PM CDT, Doppler radar was tracking a line of strong thunderstorms
with a gust front near Snyder southwest to Vealmoor to Tarzan and
Kermit.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this line of storms.
Locations impacted include...
Midland, Odessa, Big Spring, Snyder, Kermit, Colorado City, Stanton,
Wink, Ackerly, West Odessa, China Grove, Coahoma, Valley View,
Goldsmith, Sand Springs, Midland International Air and Space Port,
Vealmoor, Luther, J B Thomas Reservoir and Flower Grove.
This includes Interstate 20 between mile markers 141 and 203, and
between mile markers 210 and 212.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3247 10071 3148 10348 3193 10331 3200 10307
3203 10306 3296 10067
TIME...MOT...LOC 0416Z 043DEG 49KT 3287 10073
12Local storm report, Jul 4, 11:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1126 PM CDT TUE JUL 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM TSTM WND GST 3 NW WINK 31.79N 103.19W
07/04/2017 M62 MPH Winkler TX ASOS
&&
RHLUCHANThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:22 PM CDT | Areal Flood Advisory | MAF | Upton | 53 min |
| Jul 4, 7:23 PM CDT | Special Weather Statement | MAF | Upton | 22 min |
| Jul 4, 7:31 PM CDT | Special Weather Statement | MAF | Crane | 44 min |
| Jul 4, 7:43 PM CDT | Special Weather Statement | MAF | Ector | 32 min |
| Jul 4, 7:50 PM CDT | Special Weather Statement | MAF | Upton | 25 min |
| Jul 4, 7:57 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 33 min |
| Jul 4, 8:17 PM CDT | Areal Flood Advisory | MAF | Upton | 58 min |
| Jul 4, 8:46 PM CDT | Special Weather Statement | MAF | Upton | 29 min |
| Jul 4, 9:38 PM CDT | Special Weather Statement | MAF | Dawson, Gaines | 37 min |
| Jul 4, 9:47 PM CDT | Special Weather Statement | MAF | Loving | 58 min |
| Jul 4, 9:50 PM CDT | Areal Flood Advisory | MAF | Loving, Reeves, Ward, Winkler | 3 hr |
| Jul 4, 9:50 PM CDT | Special Weather Statement | MAF | Loving | 40 min |
| Jul 4, 10:08 PM CDT | Special Weather Statement | MAF | Andrews, Borden, Martin | 37 min |
| Jul 4, 10:20 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Borden, Dawson, Ector, Gaines, Howard and 2 more | 25 min |
| Jul 4, 10:53 PM CDT | Special Weather Statement | MAF | Borden, Howard, Martin, Scurry | 22 min |
| Jul 4, 10:58 PM CDT | Areal Flood Advisory | MAF | Dawson, Gaines | 3 hr |
| Jul 4, 11:06 PM CDT | Special Weather Statement | MAF | Reeves | 39 min |
| Jul 4, 11:20 PM CDT | Special Weather Statement | MAF | Ector, Howard, Martin, Scurry, Winkler | 25 min |
| Jul 4, 11:39 PM CDT | Special Weather Statement | MAF | Howard, Midland | 21 min |
| Jul 4, 11:47 PM CDT | Areal Flood Advisory | MAF | Andrews, Ector, Ward, Winkler | 3 hr |
| Jul 5, 12:03 AM CDT | Special Weather Statement | MAF | Glasscock, Midland, Mitchell | 27 min |
| Jul 5, 12:16 AM CDT | Special Weather Statement | MAF | Pecos | 44 min |
| Jul 5, 12:31 AM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Jul 5, 12:31 AM CDT | Special Weather Statement | MAF | Crane, Pecos, Reagan, Upton | 59 min |
| Jul 5, 1:30 AM CDT | Special Weather Statement | MAF | Crane, Glasscock, Pecos, Reagan, Upton | 60 min |
| Jul 5, 3:30 PM CDT | Areal Flood Advisory | MAF | Reagan | 3 hr |
| Jul 5, 3:39 PM CDT | Special Weather Statement | MAF | Reagan | 51 min |
| Jul 5, 4:07 PM CDT | Areal Flood Advisory | MAF | Glasscock, Midland, Reagan, Upton | 3 hr |
| Jul 5, 5:31 PM CDT | Special Weather Statement | MAF | Pecos | 44 min |
| Jul 5, 6:19 PM CDT | Special Weather Statement | MAF | Terrell | 26 min |
| Jul 5, 6:22 PM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 113 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.